Thunderstorm Wind, Woods
- When
- July 29, 9:25 PM CST
- Where
- Woods County, 3.1 mi WNW of Hopeton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.710, -98.720
A thunderstorm produced a severe wind gust across northwest Oklahoma on the 29th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A thunderstorm produced a severe wind gust across northwest Oklahoma on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 29, 6:32 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 732 PM CDT Wed Jul 29 2020 ...New AVIATION... .SHORT TERM... (This evening through Thursday) Issued at 227 PM CDT Wed Jul 29 2020 The main concerns for the short term period are the Slight Risk for severe thunderstorms over NW Oklahoma (including portions of Harper, Woodward, Woods, and Alfalfa Counties) and the Slight Risk for excessive rainfall, especially over northern Oklahoma, in association with a midlevel trough tracking SE from the WY/SD/NE junction. Though previous guidance had shown a severe MCS descending from KS into northern Oklahoma late tonight/early tomorrow morning, the latest model runs have backed off on both the amount and severity of rain/storms that reach northern Oklahoma. Have cancelled the Flood Watch for now as QPF is not anticipated to be appreciable over areas with saturated soils. Chances for precipitation expand southward across the FA throughout the day tomorrow as another shortwave descends from the high plains. There is a Marginal Risk that storms on Thursday could be severe and produce large hail and damaging winds. Thompson && .LONG TERM... (Thursday night through next Tuesday) Issued at 213 PM CDT Wed Jul 29 2020 Showers and thunderstorms will continue overnight Thursday night, ending west to east on Friday as a upper level trough and associated front make their way southeast across the central and southern plains. Cooler, drier air will lag behind Thursday's front keeping temperatures below normal well into next week and limiting rain chances over the weekend. Both deterministic and ensemble models suggest the possibility of an MCS Sunday night into Monday morning. Raised PoPs well above initialized guidance (which tends to under perform with MCS's) through this period. Ensemble cluster analysis continues to show midweek as the most likely time for a pattern change with the upper high building back, though there is still a significant amount of variance among ensemble members. Day && .AVIATION... (00Z TAFS) Issued at 709 PM CDT Wed Jul 29 2020 Generally, VFR weather is expected. Thunderstorms may move into northern Oklahoma late this evening and early Thursday. Otherwise, a front from the north on Thursday afternoon will bring scattered showers and thunderstorms to the northern half of Oklahoma. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 91 70 82 / 10 30 60 50 Hobart OK 73 96 69 85 / 10 30 50 30 Wichita Falls TX 76 98 70 88 / 10 20 50 30 Gage OK 68 90 65 84 / 20 40 40 20 Ponca City OK 70 88 68 80 / 50 50 60 50 Durant OK 76 97 72 88 / 10 20 60 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...01 LONG TERM....14 AVIATION...09
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 942 PM CDT Wed Jul 29 2020 OKZ004>048-050>052-TXZ083>090-301130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 942 PM CDT Wed Jul 29 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... .Thunderstorms... There is a risk of strong to severe thunderstorms across the northern third of Oklahoma. The stronger storms will produce wind gusts near 60 mph and locally heavy rainfall. Some hail is also possible. The most likely time for severe storms will be from the mid evening through about 2 am. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorm chances will continue through late Friday with the highest chances Thursday night into Friday morning. Strong to severe storms will be possible Thursday afternoon into the overnight hours Thursday night, with damaging winds, large hail and locally heavy rain the main concerns. Most of Saturday and Sunday will be dry, but thunderstorm chances will increase Sunday night through Monday morning. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 501 PM CDT Wed Jul 29 2020 OKZ023-027-292230- Grady OK-Caddo OK- 501 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and southeastern Caddo Counties Until 530 PM CDT... AT 458 PM CDT, a strong thunderstorm was located near Verden, moving east at 20 MPH. HAZARDS INCLUDE... Minor flooding in areas of poor drainage... Locations impacted include... Chickasha and Verden. This includes Interstate 44 between mile markers 79 and 85. LAT...LON 3501 9816 3510 9814 3510 9788 3501 9785 TIME...MOT...LOC 2158Z 269DEG 18KT 3506 9805 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 530 PM CDT Wed Jul 29 2020 OKZ023-027-292300- Grady OK-Caddo OK- 530 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and east central Caddo Counties Until 600 PM CDT... AT 529 PM CDT, a strong thunderstorm was located over Lake Chickasha, moving east at 25 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 40 MPH... Minor flooding in areas of poor drainage... Heavy rain can lead to reduced visibility... Locations impacted include... Lake Chickasha. LAT...LON 3509 9820 3517 9823 3522 9801 3512 9790 TIME...MOT...LOC 2229Z 258DEG 20KT 3514 9813 WR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 601 PM CDT Wed Jul 29 2020 OKZ023-027-292330- Grady OK-Caddo OK- 601 PM CDT Wed Jul 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and southeastern Caddo Counties Until 630 PM CDT... AT 558 PM CDT, a strong thunderstorm was located near Lake Chickasha, moving east at 15 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... Heavy rain can lead to reduced visibility... Locations impacted include... Verden, Amber, Pocasset and Lake Chickasha. LAT...LON 3508 9810 3516 9816 3521 9791 3511 9786 TIME...MOT...LOC 2258Z 250DEG 11KT 3514 9808 WR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
849 PM CDT Wed Jul 29 2020
OKZ004-005-300215-
Harper OK-Woods OK-
849 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR central Harper and northwestern
Woods Counties Until 915 PM CDT...
AT 847 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Coldwater to 9 miles south of Sitka to near
Gate, moving east at 40 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Buffalo, Rosston and Selman.
LAT...LON 3700 9904 3694 9908 3668 9965 3678 10000
3690 10000 3700 9979
TIME...MOT...LOC 0147Z 283DEG 35KT 3734 9942 3704 9961 3686 10002
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
915 PM CDT Wed Jul 29 2020
OKZ004-005-009-010-300245-
Woodward OK-Harper OK-Woods OK-Ellis OK-
915 PM CDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woodward...Harper...
northwestern Woods and north central Ellis Counties Until 945 PM
CDT...
AT 913 PM CDT, strong thunderstorms were along a line extending from
5 miles east of Buttermilk to 6 miles north of Selman to 5 miles east
of Laverne, moving southeast at 35 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Locations impacted include...
Laverne, Buffalo, Fort Supply, Freedom, May, Alabaster Caverns State
Park, Selman and Camp Houston.
LAT...LON 3700 9881 3665 9914 3643 9950 3669 9994
3695 9954 3700 9949
TIME...MOT...LOC 0213Z 312DEG 28KT 3714 9925 3690 9947 3668 9980
WRThe Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 03:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911358.